Hail, El Paso
- When
- May 24, 1:50 PM MST to 1:55 PM MST
- Where
- El Paso County, Security
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.717, -104.700
4 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 24, 1:04 PM MST, 46 minutes earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO 204 PM MDT SAT MAY 24 2003 SHORT TERM DISCUSSION...(TONIGHT AND SUNDAY) CURRENTLY...ISOLATED TO SCATTERED CONVECTION FORMING OVER THE MTNS AS OF 19Z...WITH BEST COVERAGE ALONG THE ERN MTN SLOPES. AIRMASS OVER THE PLAINS HAS BECOME FAIRLY UNSTABLE...WITH LAPS CAPES FROM 1000 TO 2000 J/KG. NICE CONVERGENT BOUNDARY/WEAK SFC FRONT SEEN IN VISIBLE IMAGERY PARALLEL TO THE ARK RIVER FROM NEAR CANON CITY TO NORTH OF KPUB TO NORTH OF KLHX...AND WITH LOW LEVEL DEWPOINTS POOLING JUST SOUTH OF THIS FEATURE...EXPECT CONVECTION TO INITIATE ALONG THE BOUNDARY THE NEXT FEW HOURS. CANT FIND MUCH IN THE WAY OF UPPER FEATURES TO ENHANCE CONVECTION...AT LEAST IN THE WATER VAPOR IMAGERY...THOUGH RUC ANALYSIS SHOWS WEAK S/W ACROSS SRN CO WITH A SECOND STRONGER S/W TROUGH OVER ERN AZ. LATE THIS AFTERNOON/TONIGHT...EXPECT SCT TSRA TO CONTINUE INTO THE EVENING...MAINLY DRIVEN BY TERRAIN/OUTFLOW BOUNDARY INTERACTIONS. CAPES ARE CERTAINLY SUFFICIENT FOR ISOLATED SEVERE...BUT WITH 0-6KM SHEAR ONLY AROUND 30 KTS...SUPERCELL POTENTIAL IS FAIRLY LOW. EXPECT A SCENARIO SIMILAR TO YESTERDAY...WITH BRIEF SEVERE HAIL POSSIBLE UNTIL SUNSET. MID-SHIFT CUT BACK POPS SOMEWHAT AFTER MIDNIGHT AS THERMALLY DRIVEN CONVECTION WILL DIE DOWN...BUT WONT GET RID OF POPS ENTIRELY AS MOIST/UNSTABLE AIRMASS REMAINS. SUNDAY...LITTLE CHANGE IN THE WX PATTERN AND THUS FEW CHANGES NEEDED TO CURRENT GRIDS. APPROACHING S/W TROUGH OVER NRN NM MIGHT PROVIDE BETTER UPWARD MOTION FOR CONVECTION...THOUGH SLIGHTLY COOLER/CLOUDIER AIR MASS SHOULD BE MORE STABLE. NOT SURE WHICH SIDE OF THE EQUATION WILL DOMINATE...SO WILL STAY ON THE FENCE WITH WIDESPREAD HIGH CHANCE POPS FOR NOW. MAV NUMBERS CONTINUE TO LOOK TOO COOL...SO LEANED MORE TOWARD THE WARMER FWC/MET GUIDANCE MAXES. --PETERSEN LONG TERM DISCUSSION...(SUN NIGHT THROUGH SAT). MAIN CONCERNS TEMPS AND PRECIP CHANCES MON AND TUE WITH HOW MUCH WARMING INTO LATE NEXT WEEK. NOT MUCH CHANGE IN THE WEATHER PATTERN INTO MONDAY...AS AN UPPER LEVEL RIDGE CONTINUES TO BUILD INTO THE FOUR CORNERS AREA. SHORT WAVE MENTIONED ABOVE CONTINUES ACROSS NEW MEXICO SUN NIGHT...WITH MODELS PRINTING OVER AN INCH QPF ACROSS THE AREA OVERNIGHT. STILL LOOKS TO BE OVERDONE WITH MODEL CONVECTIVE FEEDBACK PROBLEMS AND WILL ONLY KEEP EVENING POPS ON SUN. PERSISTENT UPSLOPE WITH SURFACE HIGH PRESSURE BUILDING ACROSS ACROSS THE CENTRAL HIGH PLAINS WILL KEEP AMPLE LOW LEVEL MOISTURE AND STRATUS ACROSS THE PLAINS OVERNIGHT. CLOUDS WILL BE SLOW TO BURN OFF MON...AND WENT ON THE COOLER SIDE OF GUIDANCE FOR MEMORIAL DAY. WITH LOW LEVEL MOISTURE STILL IN PLACE...AND LITTLE DYNAMIC SUPPORT...WILL KEEP CHANCE POPS ACROSS THE EASTERN MTNS AND ADJACENT PLAINS...AND DROP TO SLIGHT CHANCES FAR EASTERN PLAINS. WILL KEEP SLIGHT CHANCES OUT WEST AS MOISTURE SLOWLY ERODES WITH BUILDING RIDGE. TUE-WED...STRONG UPPER RIDGE CONTINUES TO BUILD INTO WESTERN COLORADO BY WED...WITH MID LEVEL FLOW BECOMING NORTHEAST ACROSS THE AREA. SURFACE HIGH PRESSURE CONTINUES TO BUILD SOUTH AND EAST INTO THE SOUTHERN HIGH PLAINS...WITH KEEPING SOME LOW LEVEL MOISTURE IN PLACE ACROSS THE PLAINS IN SOUTHERLY RETURN FLOW. ENOUGH MID AND UPPER LEVEL MOISTURE PROGGED TO KEEP ISOLATED/SCATTERED POPS ACROSS THE MTNS AND ADJACENT PLAINS TUE. WILL TAKE POPS OUT ACROSS THE FAR EASTERN PLAINS WED...AS NORTHEAST STEERING FLOW WILL KEEP ANY CONVECTION CONFINED TO THE MTNS. THU-SAT...UPPER RIDGE PARKED ACROSS THE STATE THURSDAY FLATTENS OVERHEAD FRIDAY INCREASING WESTERLY FLOW ALOFT THROUGH SATURDAY AS PACIFIC NW SHORT WAVES MOVE ACROSS THE NORTHERN ROCKIES. THU LOOKS TO BE THE WARMEST DAY OF THE WEEK...WITH 700MB TEMPS WARMING TO BETWEEN +12C-14C ACROSS THE AREA. SOME MID AND UPPER MOISTURE TRAPPED UNDER THE RIDGE AND STEEPENING LAPSE RATES TO KEEP ISOLATED MTNS POPS THU WITH PLAINS LIKELY CAPPED. WITH MINOR DISTURBANCES EMBEDDED IN THE INCREASING WESTERLY FLOW ALOFT...WITH KEEP ISOLATED DIURNAL POPS ACROSS THE AREA FRI AND SAT WITH TEMPS AT OR ABOVE SEASONAL NORMS. -MW .PUB...NONE.
COZ058>089-093>099-251300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 612 AM MDT SAT MAY 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AROUND 100 PM...THEN MOVE OFF INTO THE ADJACENT PLAINS BY 200 PM. A FEW THUNDERSTORMS MAY BECOME SEVERE ACROSS THE SOUTHEAST PLAINS AFTER 200 PM. THE AREA MOST LIKELY TO SEE SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF THE INTERSTATE 25 CORRIDOR. ABUNDANT LEVEL MOISTURE...COMBINED WITH AFTERNOON HEATING WILL ALLOW THE ATMOSPHERE TO BECOME VERY UNSTABLE. WIND SHEAR WILL BE SUFFICIENT FOR ONE OR TWO SEVERE THUNDERSTORMS...PRODUCING LARGE HAIL GREATER THAN 3/4 INCH IN DIAMETER...WIND GUSTS TO AROUND 60 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS CLOUD TO GROUND LIGHTNING. OVER THE MOUNTAINS AND HIGH VALLEYS...LOW LEVEL MOISTURE WILL BE SOMEWHAT MORE LIMITED...THUS THE MAIN THREAT FROM THUNDERSTORMS ACROSS THIS AREA WILL BE WIND GUSTS TO 40 MPH...AND DANGEROUS LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ON SUNDAY...THERE WILL BE THE POTENTIAL FOR SCATTERED AFTERNOON THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO. FROM MONDAY THROUGH FRIDAY...THERE WILL BE THE POTENTIAL FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY AFTER 200 PM ACROSS THE SOUTHEAST PLAINS OF COLORADO. KT/METZE
The national radar mosaic for the moment the first event began.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355048, 5355049, 5355051, 5355050.